Maryland, 2004

Flash Flooding in Maryland, May 17, 2004

May 17, 2004 · NWS AKQ · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 17, 2:55 PM EST, 5 minutes earlier.

Area forecast discussion, May 17, 2:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT MON MAY 17 2004

.SYNOPSIS...HIGH PRESSURE RIDGE WILL REMAIN STATIONARY OFF THE MID
ATLANTIC COAST THROUGH TUESDAY.  A COLD FRONT WILL DROP ACROSS THE
AREA WEDNESDAY AFTERNOON AND NIGHT. A SECOND FRONT WILL MOVE
INTO THE REGION THURSDAY NIGHT INTO EARLY FRIDAY.

&&

.DISCUSSION...THUNDERSTORM CLUSTERS HAVE FORMED ALONG WEAK
BOUNDARIES...ONE IN PARTICULAR...A SEA BREEZE BOUNDARY OVER CENTRAL
DELMARVA HAS TRIGGERED THUNDERSTORMS IN SOUTHERN MARYLAND. ONE CELL
OVER NORTHERN WORCESTER COUNTY HAS BEEN ACTIVE FOR OVER 2 HOURS
AND HAS PROMTED FLOOD STATEMENTS FOR PERSISTENT HEAVY DOWNPOURS.
MULI-CELLULAR CLUSTERS OF STORMS WILL CONTINUE TO MOVE SLOWLY OVER
THE NEXT FEW HOURS IN VICINITY OF BOUNDARIES MAINLY OVER EAST
CENTRAL VIRGINIA TO DELMARVA. WARM MOIST UNSTABLE AIRMASS WILL
PERSIST THROUGH THE WEEK...SO MENTION SHOWERS/THUNDERSTORMS IN
FORECAST FOR THE AFTERNOON HOURS. BEST CHANCES SEEM TO BE WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT...TRIGGERED BY ACTIVE FRONT MOVING
THROUGH MID ATLANTIC. AGAIN FRIDAY INTO THE WEEKEND...STORMS COULD
DEVELOP ANYTIME DURING THE AFTERNOON AS ANOTHER FRONTAL BNOUNDARY
APPROACHES FROM THE NORTH PUSHES SOUTH AND WEAKENS OVER THE AREA.

&&

.MARINE...LIGHT SOUTHERLY FLOW...PICKING UP TO 15 TO 20 KTS
BRIEFLY TUESDAY NIGHT AS LOW PASSES TO THE NORTH.

&&

.AVIATION...GENERALLY VFR CONDITIONS...HOWEVER MVFR TO ISOLATED IFR
CONDITIONS IN FOG OVERNIGHT...ESPECIALLY IN PLACES (SBY) RECEIVING
THE BULK OF THE AFTERNOON/EVENING RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   64  82  65  80 /  20  30  30  30
OXB   63  77  66  78 /  20  30  30  30
WAL   65  82  66  80 /  10  30  30  30
FVX   63  85  64  85 /  20  30  30  30
RIC   64  85  66  84 /  20  30  30  30
PTB   64  85  66  85 /  20  30  30  30
AKQ   65  86  66  85 /  10  20  20  30
PHF   67  85  68  84 /  10  20  20  30
ORF   67  84  68  83 /  10  20  20  30
ECG   66  84  67  84 /  10  20  20  20
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

22/13
Hazardous weather outlook, May 17, 4:35 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT MON MAY 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181000-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
THE REGION TODAY. SOME OF THE STORMS MAY CONTAIN TORRENTIAL
DOWNPOURS WHICH COULD CAUSE LOCALIZED FLOODING ESPECIALLY IN
LOCATIONS THAT SAW HEAVY RAIN ON SUNDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 17, 12:52 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EDT MON MAY 17 2004

MDZ024-025-171815-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
152 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORM MOVING THROUGH WORCESTER COUNTY...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL WORCESTER COUNTY...OR ABOUT 13
MILES WEST OF OCEAN CITY...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR SHOWELL AT 200 PM EDT...BISHOP AT 205 PM
EDT...BISHOPVILLE AT 210 PM EDT.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM.

22
Special weather statement, May 17, 1:23 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
223 PM EDT MON MAY 17 2004

MDZ022-024-025-171900-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
223 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORM OVER WICOMICO AND WORCESTER COUNTIES...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL WORCESTER COUNTY...WITH
THE STRONGEST STORM ABOUT 14 MILES WEST OF OCEAN CITY. THE STORMS
WERE MOVING NORTHEAST AT 20 MPH. STRONG THUNDERSTORMS WILL BE NEAR
WHALEYVILLE AND BERLIN AT 230 PM EDT...SHOWELL AT 235 PM
EDT...BISHOP AND OCEAN PINES AT 240 PM EDT...BISHOPVILLE AT 245 PM
EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. HEAVY RAINFALL WITH THE STRONGEST STORMS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, May 17, 2:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT MON MAY 17 2004

MDZ024-025-172001-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
313 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORMS TRACKING SLOWLY TOWARD OCEAN CITY...

AT 305 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM SOUTHERN
DELAWARE TO NEAR BERLIN.  THE STORMS WERE NEARLY STATIONARY...BUT
WERE DRIFTING EAST AT AROUND 5 MPH.  THE STORMS WILL SLOWLY APPROACH
OCEAN CITY THROUGH 4 PM...AND WILL LIKELY WEAKEN AS THEY DRIFT EAST.

RADAR ESTIMATED OVER 3 INCHES OF RAIN LOCALLY...AND ANOTHER INCH IS
POSSIBLE BEFORE ENDING.  THIS WILL RESULT IN PONDING OF WATER ON
ROADWAYS...AND STANDING WATER IN LOW LYING AREAS.  IF YOU DO NOT KNOW
HOW DEEP THE WATER IS ON THE ROAD...TURN AROUND AND FIND ANOTHER
ROUTE.  THUNDERSTORMS WILL ALSO CONTAIN FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 17, 2:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT MON MAY 17 2004

MDZ021>023-172109-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
337 PM EDT MON MAY 17 2004

...THUNDERSTORMS EXPECTED TO DEVELOP WEST INTO SALISBURY...CAMBRIDGE
AND CRISFIELD THROUGH 5 PM...

AT 330 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM SOUTHERN
DELAWARE TO JUST WEST OF BERLIN AND BISHOPVILLE.  THE STORMS WERE
DRIFTING WEST AT AROUND 5 MPH.  A SEA BREEZE WILL CONTINUE TO DRIFT
WEST...TRIGGERING NEW THUNDERSTORMS OVER WICOMICO...SOMERSET AND
DORCHESTER COUNTIES THIS AFTERNOON.

RADAR ESTIMATED OVER 5 INCHES OF RAIN NEAR POWELLVILLE...AND AS THE
STORMS DRIFT WEST...ISOLATED RAINFALL AMOUNTS OF 3 TO 6 INCHES OF
RAIN ARE POSSIBLE IN OTHER LOCALIZED AREAS.  HOWEVER...MOST AREAS
WILL SEE 3 INCHES OR LESS.  THE HEAVY RAIN WILL RESULT IN PONDING OF
WATER ON ROADWAYS...AND STANDING WATER IN LOW LYING AREAS.  IF YOU DO
NOT KNOW HOW DEEP THE WATER IS ON THE ROAD...TURN AROUND AND FIND
ANOTHER ROUTE.  THUNDERSTORMS WILL ALSO CONTAIN FREQUENT
LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 17, 2:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT MON MAY 17 2004

VAZ048-049-060>062-065>069-172100-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
346 PM EDT MON MAY 17 2004

...THUNDERSTORMS ARE DEVELOPING OVER THE PIEDMONT OF VIRGINIA...

AT 340 PM...RADAR SHOWED THUNDERSTORMS DEVELOPING JUST WEST OF CHASE
CITY TO FARMVILLE AND FLUVANNA.  THE STORMS WERE MOVING SLOWLY
NORTHEAST AT 10 MPH...AND WILL AFFECT SOUTH
HILL...VICTORIA...CREWE...FARMVILLE...CUMBERLAND...AMELIA AND
FLUVANNA THROUGH 5 PM. THE STORMS WILL APPROACH AREAS FROM LOUISA
THROUGH POWHATAN BY 5 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.  1 TO 2 INCHES OF RAIN WILL FALL
LOCALLY...CAUSING PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Worcester

When
May 17, 3:00 PM EST to 3:30 PM EST
Where
Worcester County, Berlin
Reported by
EMERGENCY MANAGER
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

Road closed at Timmons Town Road due to flooding.

Flash Flood, Wicomico

When
May 17, 4:00 PM EST to 4:30 PM EST
Where
Wicomico County, 2 mi N of Powellville
Reported by
LAW ENFORCEMENT
Coordinates
38.369, -75.631 (the zone’s center; the record gives no point)

Purnell Crossing Road washed out between Willards and Powellville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405497, 5405498.